Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 162, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2024, 2:36 AM CDT for 5 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2024, 2:36 AM CDT (07:36 UTC)
- Expired
- May 27, 2024, 3:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Madison County, MS, Rankin County, MS, Scott County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 23 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:10 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2751 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:45 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 27, 12:45 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1245 AM CDT Mon May 27 2024 ...New AVIATION... .DISCUSSION... Issued at 211 PM CDT Sun May 26 2024 Through Monday: Warm and mostly dry conditions continue this afternoon as a mid level capping inversion keeps a lid on convective development across most of the area. However, later tonight a cold front currently extending from the Ozarks southward into the Red River valley will advance eastward toward the MS River overnight as a potent upper shortwave swings across the Midwest and TN Valley. These features may provide the needed forcing for convection to initiate and move into the upper ArkLaMiss Delta late this evening. While development may initially feature a few discrete cells, convection is expected to evolve fairly quickly into more of a line. It is with the earlier development, especially if things kick off a bit earlier in the evening than currently anticipated, where storms may be more likely to take advantage of steep mid level lapse rates and produce larger hail up to golfball size. This is also when there is some potential for a tornado to occur within modest low level helicity before the low level jet begins to pull north and eastward out of the area. As storms become more linear and cold pool dominant overnight, damaging wind gusts will become the prevailing threat with an even more limited brief tornado threat for any segments that can surge more eastward within marginally supportive 0-3 km bulk shear. Convection should lose intensity with time overnight as the cold pool outpaces the forcing. It is worth noting that recent CAM guidance casts some doubt over whether the forcing will be great enough to overcome the cap, which could considerably limit convective coverage tonight. Forecast guidance has increasingly trended toward the cold pool from overnight convection and/or outflows racing well south and eastward into our area tomorrow morning, acting in effect as a cold front by ushering in much drier air. This appears increasingly likely to limit rain chances during the day across most of the area once any showers clear early tomorrow morning. However, across south and east MS and central/south LA, there is greater potential for either the boundary to stall or retreat back into the area later in the day, keeping greater moisture and instability around. This will result in potential for isolated convection to redevelop Monday afternoon in these areas. Highly conditioned on whether such redevelopment does occur, any storms that redevelop in the afternoon could become severe given the potential for moderate to strong instability and marginally favorable deep shear. The window for this to occur appears to be quite narrow, with the threat dwindling toward sunset. Severe probabilities for the entire area during the daytime tomorrow have been adjusted downward accordingly. /DL/ Monday night through Saturday night: Isolated storms could linger into early Monday evening along/south of the Highway 84 corridor, but quiet conditions are expected for the most part. Looking ahead from mid/late week through the weekend, while the sensible weather over the forecast area will be slightly cooler, less humid, and more tolerable overall, this will not be reflected in the QPF as we will keep rain chances around just about every day. A deep trough digging southward over the eastern CONUS will generally keep the frontal boundary draped to our west and south, but with the upper level pattern expected to be progressive, a mid level ridge will build over the Plains to MS Valley region, and this will support a relatively moist deep layer airmass over our area. A couple of rounds of convective rainfall will possible in the late Tue to Wed time frame as a couple of minor perturbations move across in northwest flow aloft, but convective parameters do not look impressive at this point and this should help keep thunderstorm intensity below severe limits. Look for this weather pattern to persist through late week and the weekend. /EC/ && .AVIATION... (06Z TAFS) Issued at 1239 AM CDT Mon May 27 2024 Regional radars showed a line of severe storms northwest of GLH that will spread southeast through the night an affect the northern and cntrl TAF sites. Across the south and cntrl MS MVFR cigs will develop and prevail through 14Z before improving to VFR. The chance for SHRA/TSTM activity will shift to the southern TAF sites Mon aftn. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 92 68 84 / 10 10 10 30 Meridian 67 93 66 87 / 10 10 10 30 Vicksburg 70 93 68 83 / 10 10 20 40 Hattiesburg 70 94 68 89 / 20 20 10 30 Natchez 70 93 69 84 / 20 20 10 40 Greenville 70 92 69 82 / 10 10 20 40 Greenwood 68 92 68 82 / 10 10 10 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/EC/22
In the hours before
Special weather statement, May 27, 12:57 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1257 AM CDT Mon May 27 2024
LAZ023-024-270630-
Catahoula LA-Franklin LA-
1257 AM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES THROUGH 130 AM CDT...
At 1257 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rosefield, or 13 miles south of Columbia, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Sherwood and Enterprise around 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3193 9201 3193 9191 3197 9190 3197 9189
3200 9190 3204 9190 3207 9192 3207 9193
3208 9193 3208 9176 3170 9181 3173 9201
TIME...MOT...LOC 0557Z 270DEG 35KT 3191 9204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:50 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 40 min |
| May 27, 1:50 AM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 40 min |
| May 27, 2:13 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Leflore, Sunflower, Washington | 62 min |
| May 27, 2:28 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 47 min |
| May 27, 2:39 AM CDT | Special Weather Statement | JAN | Hinds, Rankin | 66 min |
| May 27, 3:03 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Issaquena, Sharkey, Washington | 57 min |
| May 27, 3:16 AM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 59 min |
| May 27, 3:24 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 81 min |
| May 27, 3:27 AM CDT | Special Weather Statement | JAN | Webster | 33 min |
| May 27, 3:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton, Noxubee | 60 min |
| May 27, 4:22 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 22 min |
| May 27, 4:47 AM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin | 58 min |
| May 27, 5:07 AM CDT | Special Weather Statement | JAN | Clarke, Jasper | 68 min |
| May 27, 11:37 AM CDT | Heat Advisory | JAN | Adams | 6 hr |
| May 27, 12:57 AM CDT | Special Weather Statement | JAN | Catahoula | 33 min |
| May 27, 1:20 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin, Tensas | 55 min |
| May 27, 1:46 AM CDT | Tornado Warning | JAN | Ashley, Chicot | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.